Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 5, NWS Jackson, MS

January 25, 2004Covington County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jan 25, 2004, 9:10 AM CST for Covington County, Mississippi. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 25, 2004, 9:10 AM CST (15:10 UTC)
Expired
Jan 25, 2004, 9:55 AM CST
In force
45 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Covington County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 3.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2004-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2004-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 345 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
345 m²/s²
0-3 km storm-relative helicity
906 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 251510
SVRJAN
MSC031-251555-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
910 AM CST SUN JAN 25 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COVINGTON COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 955 AM CST

* AT 910 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTH OF SEMINARY...OR ABOUT 5 MILES
  SOUTHEAST OF COLLINS...MOVING EAST AT 40 MPH.

DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3176 8975 3163 8972 3146 8956 3146 8940
          3178 8942

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 25, 4:58 AM CST, 4 hours 12 minutes earlier.

Area forecast discussion, Jan 25, 4:58 AM CST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
458 AM CST SUN JAN 25 2004

...SHORT-TERM PRECIPITATION TIMING AND LONG-TERM TEMPERATURES ARE
THE MAIN FORECAST CHALLENGES THIS MORNING...

.DISCUSSION...AREA RADARS THIS MORNING ARE SHOWING A LARGE AREA OF
SHOWERS MOVING THROUGH MUCH OF THE FORECAST AREA THIS MORNING.  A
BROKEN LINE OF THUNDERSTORMS WAS EVEN NOTED IN AN AREA OF HIGHER
KINEMATIC FIELDS AND LOW-LEVEL THETA-E VALUES.  INSTABILITY HAS BEEN
THE MAIN LIMITING FACTOR WITH THE THUNDERSTORM STRENGTH...AND ONLY A
MINIMAL SEVERE WEATHER RISK EXISTS AS THE THETA-E AND LOW-LEVEL JET
AXIS SHIFT EAST.

WATER VAPOR IMAGERY SHOWS THE INITIAL SHORTWAVE EJECTING FROM THE
CENTRAL PLAINS INTO THE MID-MISSISSIPPI VALLEY THIS MORNING.  THIS
WILL PUSH A DRYLINE-TYPE FEATURE THROUGH THE REGION TODAY...
RESULTING IN A GRADUAL END IN THE PRECIPITATION FROM THE WEST.  MY
CURRENT THINKING IS THAT MOST OF THE SHOWERS WILL END OVER THE
ARKLAMISS BY LATE MORNING AND CENTRAL MISSISSIPPI BY MID-AFTERNOON.
UNFORTUNATELY...OUR EASTERN COUNTIES LOOK LIKE THEYLL BE IN THE
RAIN PRETTY MUCH ALL DAY.  WITH EXCEPTION OF THE DELTA...ILL CARRY
CATEGORICAL RAIN CHANCES JUST ABOUT EVERYWHERE FOR AT LEAST PART OF
THE DAY.

SOME RAIN MAY BE LINGERING OVER EAST AND SOUTHEAST MISSISSIPPI THIS
EVENING.  IN GENERAL THOUGH...WELL DRY OUT A LITTLE TONIGHT.  THE
SECOND SHORTWAVE WILL MOVE ACROSS THE SOUTHERN PLAINS MONDAY
AFTERNOON AND PUSH THE COLD FRONT THROUGH OUR AREA MONDAY NIGHT.
MOISTURE IS EXPECTED TO BE FAIRLY LIMITED WITH THIS NEXT SYSTEM AS
PRECIPITABLE WATER VALUES SHOULD ONLY RUN ABOUT A HALF INCH (IN
COMPARISON TO THE ALMOST 1.5 INCHES WE HAVE NOW).  ILL CONTINUE TO
HAVE RAIN CHANCES IN SLIGHT CHANCE TERRITORY...WITH THE BEST SHOT
OF SEEING ANY RAIN IN OUR NORTHERN COUNTIES.  DRY WEATHER AND NORMAL
TEMPERATURES SHOULD THEN RETURN TO THE LOWER MISSISSIPPI VALLEY FOR
TUESDAY AS HIGH PRESSURE MOVES FROM THE LONE STAR STATE.

THE SURFACE HIGH WILL BEGIN SLIDING EAST BY WEDNESDAY NIGHT...
ALLOWING SOME GULF MOISTURE TO RETURN TO THE LOWER MISSISSIPPI
VALLEY.  OUR NEXT COLD FRONT IS THEN FORECAST TO APPROACH OUR AREA
THURSDAY NIGHT AND MOVE THROUGH SOMETIME DURING THE DAY FRIDAY.
GIVEN THE SPEED OF THESE SYSTEMS...THE GOING RAIN CHANCES IN THE
GRIDDED FORECAST LOOK TO BE A-OK AND I WONT CHANGE THEM MUCH (IF
ANY).  THE LONGWAVE TROUGH WILL REMAIN OVER THE EASTERN UNITED
STATES AS A COLD AREA OF HIGH PRESSURE SLIDES SOUTHEAST FROM
CANADA.  WITH GOOD RUN-TO-RUN CONSISTENCY FOR PREVIOUS RUNS OF THE
VARIOUS LONG-RANGE MODELS...WERE THINKING THE CURRENT FORECAST (AND
NUMERICAL GUIDANCE) TEMPERATURES ARE A LITTLE ON THE WARM SIDE
TOWARD THE WEEKEND...AND ILL BUMP THESE DOWNWARD FOR FRIDAY AND
SATURDAY.  AS A SIDE NOTE...THIS IS TO BE EXPECTED FROM THE
NUMERICAL GUIDANCE SINCE IT TENDS TOWARD CLIMATOLOGY THIS FAR OUT.
ANYWAY...THE HIGH SHOULD SETTLE INTO THE SOUTHEAST FOR SATURDAY
ALLOWING CLEAR AND COLD TEMPERATURES TO BE SEEN.

PEEKING FURTHER AHEAD...THE WEATHER NEXT SUNDAY MIGHT GET
INTERESTING.  COLD AIR...MOISTURE...A LITTLE FORCING...WHO KNOWS?
STAY TUNED.

THANKS GOES OUT TO WFO CALERA FOR COLLABORATION THIS MORNING.
&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON      66  48  66  35 / 100  20  20   0
MERIDIAN     64  50  68  35 / 100  40  20   0
&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

BUTTS
Hazardous weather outlook, Jan 25, 6:56 AM CST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
0656 AM CST SUN JAN 25 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
261256-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
0656 AM CST SUN JAN 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
A LINE OF SHOWERS ALONG WITH A FEW THUNDERSTORMS WILL PUSH EAST
ACROSS SOUTHEAST MISSISSIPPI THIS MORNING. DUE TO STRONG WINDS
ALOFT A FEW OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING
WINDS. AREAS ALONG AND SOUTH OF HIGHWAY 84 FROM MONTICELLO TO
LAUREL WILL BE THE ONLY AREAS TO POSSIBLY SEE SEVERE ACTIVITY.
ALL STORM ACTIVITY WILL BE OUT OF THE AREA BY 11 AM.

...FLOODING...
AS THE BAND OF RAIN PUSHES EAST THIS MORNING EXPECT AROUND ONE
INCH OF RAIN TO FALL. DUE TO THE SATURATED GROUND
CONDITIONS...THE ADDITIONAL INCH OF RAIN MAY CAUSE PONDING OF
WATER ON ROADS AND IN LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE
NEEDED ACROSS THE SOUTHEAST EARLY THIS MORNING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jan 25, 7:27 AM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
727 AM CST SUN JAN 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0235 AM     TSTM WND DMG     2 N CLAYTON             31.75N 91.54W
01/25/2004                   CATAHOULA          LA   LAW ENFORCEMENT

            SEVERAL TREES WERE BLOWN DOWN.

&&

CE
Local storm report, Jan 25, 7:27 AM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION FOR COUNTY
NATIONAL WEATHER SERVICE JACKSON MS
727 AM CST SUN JAN 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0235 AM     TSTM WND DMG     2 NE CLAYTON            31.75N 91.54W
01/25/2004                   CONCORDIA          LA   LAW ENFORCEMENT

            SEVERAL TREES WERE BLOWN DOWN.

&&

CE
Local storm report, Jan 25, 7:42 AM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
742 AM CST SUN JAN 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0255 AM     TSTM WND DMG     NATCHEZ                 31.55N 91.39W
01/25/2004                   ADAMS              MS   UTILITY COMPANY

            A FEW TREES WERE BLOWN DOWN ON POWER LINES.

&&

CE

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 25, 2:41 AM CSTSevere Thunderstorm WarningJANAdams44 min
Jan 25, 5:30 AM CSTSevere Thunderstorm WarningJANLawrence30 min
Jan 25, 5:58 AM CSTSevere Thunderstorm WarningJANSimpson37 min
Jan 25, 6:26 AM CSTTornado WarningJANSimpson, Smith44 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.